• 2011 - noticed a problem with my breathing whilst playing football. Went to the doctors but told nothing was wrong.

  • 2012 (March) - whilst on a teaching placement - picked up a virus. Felt something 'snap' in body.

  • 2012 (April) - GP, after 15 minute appointment, gave diagnosis of Chronic Fatigue Syndrome/M.E.

 

  • 2012 - taken to hospital by others after struggling to breathe but sent home with all clear.

  • 2012 (Aug)  - moved to France - still experiencing breathing issues. Started experiencing PTSD - like symptoms (the sun looked like it would explode, a door closing sounded like a bomb exploding)

  • 2012 (Sep) - French GP appointments - told nothing physically wrong, and we'd have to wait to see if something physical actually happened

  • 2012 (Dec) French Go appointment - I demanded to be sent to a specialist, feeling it was a question of survival on a daily basis

  • 2013 (Jan)  - sent to asthma specialist - lungs found to be working at 60% capacity, and had asthma. Suspected the fatigue symptom (leading to "diagnosis of CFS by English doctor, was due solely down to the lack of oxygen circulation)

  • 2013 - prescribed Bromazepam by French GP

  • 2013 - started experiencing hypoglycemic - like symptom and low-blood pressure feeling

  • 2013 - started experiencing tachycardia

  • 2013-2019 - tachycardic episodes getting increasingly common, and happening indiscriminately (middle of the night / at work/ socialising)

  • 2014 - French GP appointment - I asked to come off Bromazepam but was told I still needed it, and my dose was upped.

  • 2014 - 4+ hour tachycardic episode, put down to accidental overdose of antihistamines (both had been cleared to take by doctors). Taken to A+E, first bloods showed problem with heart, second blood test heart marker returned to normal; sent home.

  • 2015 - lung capacity above normal

  • 2016 - French GP appointment re.tachycardia: told to investigate my dreams for source of stress

  • 2016 - French GP appointment; asked what I should do about tachycardia and new symptom of a sense of muscles constantly trembling. My dose was upped again. (Later found out this was an indicator I was now in a state of tolerance)

22

  • 2016 - Returned to the UK to try and find answers to tachycardia. Cold turkey-ed drug

  • 2016 - (Aug-Dec) Started experiencing new symptoms, included a prominent feeling of poison running through my veins. Called 111 on several occasions, was laughed at down the phone and told to stop calling (as my observations/blood tests were all 'normal').

  • 2017 - (Jan) Started full time job in UK

  • 2017 - (Feb) Suddenly stopped being able to function normally. Tried to work. Heart rate 180bpm upon paramedics arriving. Taken to hospital. Heart calmed down after 40minutes. All other observations were normal; sent home.

  • 2017 - (Feb) Couldn't sleep. Tachycardic upon waking / having a shower / walking out the flat / walking to work. Lost job. Onset of new symptoms (full list here)

  • 2017 - (April) 3-4 ambulances sent for tachycardia. Was sent to London-based cardiologist- he suspected I had Autonomic Nervous System dysfunction. Cardiologist's letter recommended specialist appointments with Neurologist, Endocrinologist, Dermatologist.

  • 2017 - (June) Had to leave London due to no work and Universal Credit (UK disability benefit) not arriving for another 6 months.

  • 2017 - (June) New GP didn't deem it necessary to see recommended specialists at that point. Despite pneumologist in France dismissing the diagnosis of Chronic Fatigue Syndrome (CFS) it was still on my medical files in the UK. The doctors here put my symptoms down to that.

  • 2018 - (Nov) 6 years after original 'diagnosis'; sent to a Chronic Fatigue Syndrome Specialist -specialist's conclusion: likely not Chronic Fatigue Syndrome but 'Central Sensitisation' (of the Nervous System). Prescribed an anti-depressant to help cope with over-sensitivity of nervous system and daily relaxation exercises

  • 2018 (Nov) After taking 1 antidepressant my body began shaking and experiencing shakes and tremors the same day. GP took me immediately off antidepressants (new symptom has persisted daily ever since)

  • 2019  - (April) Around the 20th amublance sent for tachycardia; paramedic recognised the symptoms as being Benzodiazepine withdrawal

  • 2019  - (April) New GP: explained paramedic's diagnosis - GP confirmed this was a poisoning due to the prescription medicine. GP explained they (and other GPs) did not know enough about it to be able to advise appropriately. Told to wait it out and that I was doing all I could.

  • 2019 - (April - Dec) Several more ambulances sent for tachycardia over this time. Unable to leave flat without heart going abnormally fast. Researched Benzo withdrawal online - understood to affect the brain. Requested specialist appointment with Neurologist and Cardiologist and follow up on the 2017 diagnosis (Autonomic Dysregulation / Autonomic Nervous System Dysfunction)  and recommendation to see other specialists

  • 2019 (Sep) 3 day ECG fitted as gateway to seeing a cardiologist. Was told was normal. No follow up on cardiology appointment

  • 2019 (Nov) New GP. Informed me ECG result wavered between 45bmp and 149bmp - he agreed I need to see cardiologist. GP surprised that request to see a Neurolgist resulted in a letter from the Neurology department stating I was not eligible for specialist treatment as they believed the symptoms to be psychological. GP commented - how can they know this if they haven't seen you. Follow up appointment bookd for December


 

Notes

Subsequent to finding out the answer I began researching online. Something we're often reprimanded for doing as 'Dr Google' isn't a real doctor. But ironically if I'd done this in the early stages I could've avoided this situation. What I found is that these class of drugs can damage your Central Nervous System - effectively causing a brain injury. Just a simple google search reveals doctors have known about the risks for decades. It's now being classed as the next opioid crisis, and yet millions are still being prescribed the drugs. I had no warning about the risks, and had only heard of the word 'Benzodiazepine' in April 2019.

Frustratingly it is strongly advised not to give patients going through withdrawal any kind of drugs, including antidepressants. It's another element to this that could've been avoided.

Tolerance

I now know that some of my symptoms started before I cold-turkeyed the drug due to tolerance. This is the state your body can find itself in if it becomes used to the drug. You need more of it to feel the same effects, until it has no effect anymore, and your body starts displaying signs of withdrawal-like symptoms. I remember seeing another French GP about both the heart palpitations and the vibrating muscles and was told a)avoid stress as it might make it worse and b) go swimming. It still shocks me that these were massive warning signs that I was in tolerance and that in this appointment, like many others, I was offered more drugs/ a higher dosage.

Perhaps most shocking is that tolerance can be deadly; as you innocently up-dose thinking it's necessary, and maybe add in another sleeping pill, or some wine to help sleep (as the drugs no longer work like they did before), and this, tragically, can kill.

Summary

It's hard to summarise the effect this so-called medication has had, but the word torture probably effectively encompasses many of the physical and mental effects. The peripheral effects - losing my job, losing over £100k in savings and lost earnings, losing the ability to socialise, living in 1-2 rooms for 90% of the time for 3 years, feeling detached from society, have left their scars too.

At a time when prescriptions for anti-anxiety medicines are being filled at an anxiety-inducing rate, maybe it’s time to seriously consider the implications for this. Do we know enough about them? Are they always necessary to prescribe?

 

Ultimately, whether you’re a patient, a loved one of a patient, or of a medical professional we need to be asking ourselves - are we doing the best we can? The best to listen to our bodies, the best to support those around us in need, the best to use the knowledge and resources we have to find answers? Sadly my experience highlights massive short falls in this, but where there are shortfalls, there are always opportunities for improvement.

Just as my brain re-negotiates the pathways to function properly again, I'm learning to rebuild life one step at a time. It's a long process and it seems I'm going through the protracted version of withdrawal (more than a year). There are 'waves' (bad periods) and 'windows' (good periods). Whilst the unpredictability of the waves make it almost impossible to work or make plans, the windows are a flicker of light at the end of the tunnel, and recently I was able to go swimming in the sea for a short while which was a huge breakthrough. A window in a wave.
 

I hope that through stories like mine, lessons can be learnt in the medical communities too; to prioritise every patient's health above all else. That those most vulnerable in our societies -  potentially anyone of us at anytime - are taken care of. That we review the drugs that can do more harm than good. That we support those in need, regardless of if we fully understand the causes at the time. And that we continue to develop and improve our medical services across the board, services that at some point in our lives we all want to turn to with full confidence and reassurance.


 

© 2019 by The Soundtrack film

Send us an Email